New York, 2010Rip Current in New York, June 22, 2010
June 22, 2010 · NWS OKX · 1 event in 1 county or zone
High pressure over the region was reponsible for tranquil surf conditions, but permanent rip currents in the vicinity of a jetty may have been the cause for the drowning of a 12 year old girl.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the region was reponsible for tranquil surf conditions, but permanent rip currents in the vicinity of a jetty may have been the cause for the drowning of a 12 year old girl.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 10:50 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 22, 10:50 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1150 AM EDT TUE JUN 22 2010
.SYNOPSIS...
HIGH PRESSURE PASSES TO THE EAST ALLOWING A WARM FRONT TO MOVE
THROUGH TONIGHT. ANOTHER LOW PRESSURE SYSTEM AND FRONT MOVES THROUGH
THURSDAY...FOLLOWED BY HIGH PRESSURE AND DRY WEATHER FOR FRIDAY AND
SATURDAY. ANOTHER WARM FRONT WILL GRADUALLY APPROACH FROM SUNDAY
INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030AM...A LINE OF SHOWERS AND THUNDERSTORMS HAD MOVED INTO
CENTRAL PA. BASED ON PROJECTED TIMING OF THIS SYSTEM...INCREASED POP
DURING THE LATE AFTERNOON HOURS. SHOWERS AND POSSIBLE TS MAY REACH
WESTERN PORTIONS OF THE CWA BY 4 PM. THE STORM PREDICTION CENTER HAS
PLACED THE WESTERN HALF OF THE CWA IN A SLIGHT RISK FOR SEVERE
WEATHER...WITH STRONG WINDS THE EXPECTED THREAT.
TEMPERATURES UNDER WEST FLOW SHOULD WARM UP...ESPECIALLY AWAY FROM
THE COAST AS ONSHORE FLOW PREVAILS BEHIND THE DEPARTING HIGH. 70S
NEAR THE COAST AND 80S AWAY FROM SOUTH FACING SHORES
ANTICIPATED TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS EXPECTED OUT AHEAD OF WARM FRONT AND
INCREASING LIFT AS WEAK UPPER TROUGH PASSES ACROSS THE NORTHEAST
TONIGHT. LIKELY COVERAGE CONTINUES. MODELS ARE QUICK TO MOVE
THIS PRECIP OUT...AND WEDNESDAY SHOULD BE MAINLY DRY AS THIS
ACTIVITY TRAVERSES TO THE EAST. AN ISOLATED LATE DAY SHOWER NOT OUT
OF THE QUESTION AS WEAKENING SFC TROUGH LINGERS ACROSS THE AREA
WEDNESDAY. HOWEVER...ANY WEATHER NOT INCLUDED IN GRIDS ATTM AS
COVERAGE SHOULD BE LOW.
WEDNESDAY SHOULD BE QUITE HOT IN WEST FLOW BEHIND THE DEPARTING LOW
AND WARM FRONT. 80S AND 90S WILL BE COMMON ACROSS THE CWA.
IN FACT...LOWER TO MID 90S POSSIBLE FOR NYC AND URBAN NORTHEAST NJ.
MORNING DEWPOINTS IN THE UPPER 60S SHOULD DROP TO THE LOWER 60S IN
THE AFTERNOON WITH MIXING...WHICH SHOULD KEEP MAX HEAT INDICES CLOSE
TO MAX TEMPS...BUT STILL APPROACHING THE MID 90S IN NYC AND THE
HOTTEST SPOTS.
AFTER A WARM NIGHT WEDNESDAY NIGHT...THE HEAT WILL CONTINUE
THURSDAY. HEAT INDICES WILL BE CLOSE TO THE MIDDLE 90S BOTH WED AND
THURSDAY FOR NYC METRO...SO WILL NEED TO KEEP AN EYE ON ANY
POTENTIAL HEAT RELATED HEADLINES. WITH DEW POINTS MIXING OUT AS
ALLUDED TO ALREADY...CONFIDENCE NOT HIGH YET.
REGION WILL LIE ON THE SOUTHERN EDGE OF THE WESTERLIES THURSDAY AS
MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH SHORTWAVE AND ASSOCIATED
SURFACE TROUGH PASSING THROUGH NEW ENGLAND. BEST FORCING IS TO THE
NORTH...BUT ISOLATED-SCATTERED CONVECTION POSSIBLE WITH FROPA
IN THE HOT AND HUMID AIR MASS...PARTICULARLY WESTERN AND INTERIOR
SECTIONS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ANY LINGERING CONVECTION WILL GIVE WAY TO DRYING. HIGH PRESSURE
BUILDING OUT OF CENTRAL CANADA SHOULD BRING A SPELL OF FAIR/DRY WX
FOR FRI-SAT...WITH ONLY SLIGHT CHANCE POP SAT NIGHT-EARLY SUNDAY AS
THE HIGH SHIFTS TO THE EAST AND A WARM FRONT LIFTS INTO THE REGION.
TEMPS WILL LIKELY STILL RUN ABOVE NORMAL...BUT WITH MORE COMFORTABLE
HUMIDITY LEVELS.
THEN SOME UNCERTAINTY SUNDAY INTO MONDAY ON HOW FAR NORTH THE
WARM FRONT LIFTS...AND WHETHER REGION WILL BE IN THE PATH OF
SEVERAL SURFACE WAVES AND PERIODS OF SHRA/TSRA. THIS WILL ALSO
PRESENT UNCERTAINTY ON TEMPS FOR THIS LATE PERIOD AS WELL.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
AS WEAK HIGH PRESSURE MOVES EAST TODAY...A WARM FRONT WILL APPROACH
FROM THE WEST AND LIFT NORTH THIS EVENING...FOLLOWED BY ANOTHER
FRONT LATER TONIGHT.
WINDS ARE TRICKY TO START. DIRECTION HANGING ON TO A MORE E
COMPONENT LONGER THAN FORECAST...BUT SHOULD VEER SE-S BY 18Z-19Z AT
THE LATEST ESPECIALLY AT COASTAL TERMINALS WHERE SEA BREEZE WILL BE
SUPERIMPOSED
VFR THROUGH AT LEAST 21Z AT NYC AREA TERMINALS...THEN WEAKENING
CONVECTION CURRENTLY FIRING OVER CENTRAL PA WILL BEGIN TO MOVE INTO
THE AREA. FOR 15Z AMENDMENT SPED UP ARRIVAL BY ABOUT 2 HR AT MOST
SITES...WITH POSSIBLE IMPACTS TO NYC AREA TERMINALS AS EARLY AS 22Z
AND MORE LIKELY BY 00Z. SOME TSTMS COULD PRODUCE BRIEF GUSTY WINDS
AND IFR CONDITIONS ESPECIALLY WEST OF KISP/KBDR.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
KEWR FCSTER COMMENTS: LOW CONFIDENCE WIND DIR BEFORE 18Z. ARRIVAL OF
CONVECTION TOWARD EARLY EVENING COULD BE AN HOUR OR TWO LATER THAN
FCST.
HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
22/16Z VRB04KT
22/17Z 16006KT
22/18Z 18008KT
22/19Z 18009KT
22/20Z 19010KT
22/21Z 19010KT
22/22Z 20009KT
22/23Z 20008KT
23/00Z 21007KT
KJFK FCSTER COMMENTS: LOW CONFIDENCE WIND DIR BEFORE 18Z. ARRIVAL OF
CONVECTION TOWARD EARLY EVENING COULD BE AN HOUR OR TWO LATER THAN
FCST.
HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC 22/12Z
22/16Z 13007KT
22/17Z 14009KT
22/18Z 16011KT
22/19Z 16012KT
22/20Z 16012KT
22/21Z 16012KT
22/22Z 17013KT
22/23Z 18012KT
23/00Z 18011KT
KLGA FCSTER COMMENTS: MAY HOLD ON TO LIGHT NE FLOW A LITTLE LONGER
THAN FCST. ARRIVAL OF CONVECTION TOWARD EARLY EVENING COULD BE AN
HOUR OR TWO LATER THAN FCST.
KTEB FCSTER COMMENTS: ARRIVAL OF CONVECTION TOWARD EARLY EVENING
COULD BE AN HOUR OR TWO LATER THAN FCST.
KHPN FCSTER COMMENTS: WINDS MAY SHIFT TO THE S AN HOUR OR TWO
EARLIER.
KISP FCSTER COMMENTS: TIMING OF SEA BREEZE MAY BE AN HOUR OR TWO
LATER THAN FORECAST...AND DIRECTION COULD BE MORE 200-210.
ARRIVAL OF CONVECTION THIS EVENING COULD BE AN HOUR OR TWO
LATER THAN FCST.
OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
WED...COLD FROPA EASTERN TERMINALS EARLY. VFR.
THU...SUB-VFR POSSIBLE FROM AFTN ON IN SHRA/TSRA. COLD FROPA
AT NIGHT.
FRI-SAT...VFR.
&&
.MARINE...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WESTERN
COASTAL WATERS LATE THIS AFTERNOON...AND OVER ALL MARINE ZONES
THIS EVENING AND TONIGHT. OTHERWISE TRANQUIL CONDITIONS WILL
PREVAIL THROUGH WED NIGHT AS A WARM FRONTAL BOUNDARY MOVES ACROSS
THE WATERS THIS AFTERNOON THROUGH THE EVENING...FOLLOWED BY A COLD
FRONTAL PASSAGE. THIS COLD FRONT APPEARS TO BE THE WEAKER ONE AND
WILL WEAKEN AND WASH OUT ACROSS THE REGION...ALLOWING BOUNDARY
LAYER FLOW TO REMAIN LIGHT WITH WINDS AND SEAS REMAINING BELOW
SCA. WAVEWATCH FOLLOWED AS GUIDANCE WAS MATCHING SURROUNDING BUOYS
WITHIN 1 FT AS OF 6Z.
A STRONGER COLD FRONT MOVES INTO THE COASTAL WATERS ON THURSDAY.
LATEST WAVEWATCH GUIDANCE INDICATES AN INCREASING SOUTHERLY SWELL.
WINDS WILL BE HIGHER WITH GUSTS STAYING JUST BELOW 25 KT...BUT SEAS
COULD BE NEAR THE SCA CRITERION OF 5 FT ESPECIALLY FOR EASTERN OCEAN
WATERS.
SEAS AND WINDS ON A DOWNWARD TREND AGAIN THU NIGHT AFTER COLD
FRONTAL PASSAGE AND THROUGH THE REMAINDER OF THE PERIOD. THERE IS
SOME UNCERTAINTY WITH REGARDS TO THE NEXT SYSTEM APPROACHING FOR THE
WEEKEND. HOWEVER...PRESSURE GRADIENT LOOKS TO REMAIN RATHER
WEAK...AND FOLLOWED WITH LOWER WAVES THAN WAVEWATCH TO REFLECT THIS
FOR THE WEEKEND.
&&
.HYDROLOGY...
SCT TO NUMEROUS SHOWERS/TSTMS LATE TODAY AND TONIGHT SHOULD BRING
AREAL QPF OF 1/4 TO 1/2 INCH...BUT LOCAL AMOUNTS OF AT LEAST 1-2
INCHES MAY BE POSSIBLE IN ANY HEAVIER CONVECTION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&Hazardous weather outlook, Jun 22, 3:04 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
404 AM EDT TUE JUN 22 2010
ANZ330-340-350-353-CTZ006>008-010>012-NYZ079-081-230915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
404 AM EDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ335-338-345-355-CTZ005-009-NJZ002>006-011-NYZ067>078-080-230915-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
404 AM EDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. THE STRONGEST STORMS WOULD OCCUR LATE
IN THE DAY OR THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Rip Current, Nassau
- When
- June 22, 12:30 PM EST
- Where
- Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
At approximately 1230 pm on June 22nd the motionless body of 12 year old Nicole Suriel was pulled out of the ocean waters. This was more than 90 minutes after she went under the water near a jetty adjacent to Edwards Blvd in Long Beach. Nicole was on a field trip with her Harlem classmates. One of her teachers was injured in attempts to rescue her, ultimately having to be rescued herself. There were no lifeguards officially on duty, with staffing planned to begin the following week, but dozens of lifeguards and local police who were on nearby training exercises did join in the search efforts.
Robert Moses and Jones Beach reported wave heights of 1/2 to 1 ft in the morning with none to slight rip conditions. Permanent rip currents are likely in the vicinity of fixed structures such as piers and jetties, making them very dangerous bathing locations for inexperienced swimmers.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010$1.9 million · EF1 · 47 events
- Heat in Arkansas, June 22, 20101 death · 1 event
- Flash Flooding and Flooding in Indiana, June 22 to 23, 2010$3.5 million · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2010$3.5 million · 8 events
- Tornado and Hail in Wyoming, June 22, 2010$405,000 · EF0 · 22 events
- Flooding in Illinois, June 22 to 26, 2010$500,000 · 2 events
- Tornado in Pennsylvania, June 22, 2010$100,000 · EF1 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22, 2010$250,000 · 1 event
- Flood in Missouri, June 22, 2010$250,000 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22 to 28, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242509.